Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Duluth, MN

June 22, 2002Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2002, 9:18 PM CDT for Saint Louis County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 9:18 PM CDT (02:18 UTC)
Expired
Jun 22, 2002, 10:15 PM CDT
In force
57 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 230218
SVRDLH
MNC137-230315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
915 PM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 1015 PM CDT

* AT 915 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES
  NORTHWEST OF DULUTH...NEAR CANYON. THE STORM WAS MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBORN AROUND 920 PM...
  CANYON AROUND 925 PM...
  INDEPENDENCE AROUND 930 PM...
  DULUTH AROUND 1015 PM...

HAIL THE SIZE OF QUARTERS IS EXPECTED WITH THIS STORM. STAY INDOORS
AWAY FROM WINDOWS UNTIL THE STORM PASSES. TAKE COVER IN A STURDY 
BUILDING AWAY FROM WINDOWS. 

.END

LAT...LON 4722 9260 4710 9280 4672 9220 4685 9195

DAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:26 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 22, 3:26 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT SAT JUN 22 2002

FORECAST CONCERN WILL BE ON SEVERE WEATHER TONIGHT.

CURRENT ZONE PACKAGE LOOKS REAL GOOD AND NO MAJOR CHANGES WILL BE
MADE. ALL VOLITILE INDICIES ARE PEAKING THIS AFTERNOON. THIS SHOULD
CONTINUE THROUGH A GOOD PORTION OF TONIGHT. HELICITIES FROM THE SFC
UP ARE FAIRLY HIGH WITH PW RANGING IN THE 1.5 RANGE AND WBZ AROUND
10K WE SHOULD SEE ALL THE ABOVE WITH THESE TS...DAMAGING WINDS...
CONTINUOUS LIGHTNING...LARGE DAMAGING HAIL...FLOODING...AND A TORNADO
WOULDNT BE OUT OF THE QUESTION.

.DLH...NONE.

T.ERICKSON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:29 PM CDTSevere Thunderstorm WarningDLHSaint Louis61 min
Jun 22, 7:59 PM CDTFlash Flood WarningDLHItasca, Saint Louis4 hr
Jun 22, 9:31 PM CDTFlash Flood WarningDLHSaint Louis2 hr
Jun 22, 10:23 PM CDTFlash Flood WarningDLHSaint Louis97 min
Jun 22, 10:59 PM CDTSevere Thunderstorm WarningDLHAitkin61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.